|05-04-2013, 10:29 AM||#1|
Junior LCF Member
Join Date: May 2013
My son, T1D, Dr.Bernstein, Please Help
My name is Serge and my six year old son was diagnosed with T1D on January 1 2013. I came across Dr. Bernstein's book a few days ago (couldn't put it down, read it in one day!) and decided to impliment his suggestions for my son. Here's a little background.
When Jayden was first diagnosed in January he was put on NPH and Novorapid. For the first few weeks in January he was on a total 16 units of insulin (he is six and weighs 38 lbs). After a few weeks, the honeymoon kicked in and for the last 4 months, he has been down to approx 7 units per day. Here was his regimen (based on activity, other stuff his sugars would swing from 4-15mmol/L on this regimen):
Breakfast - 4.5 NPH
Supper - 1.5 NR
Bedtime - 2 NPH
The new program:
The last insulin he had was Thursday morning, 4.5NPH (its Saturday morning now). We started the Bernstein diet for him yesterday, we gave him no insulin. I took his readings 12 times yesterday since it was his first day on Bernstein. All of them, with the exception of two were in the range of 3.8-4.8 mmol/L (70-86 mg/dl). He had a low at 10AM (2.7 or 48mg/dl) and another at 12PM (3.3 or 60 mg/dl). I treated both with a Dex4 tablet and his sugar returned to normal in minutes. I thought the lows were strange as again, he was given NO insulin. I thought maybe it was a little NPH still in his system from the previous day (although I've read that NPH wears off after 12 hours).
Apart from the lows, I was very pleased with the first day.
The last reading I took was 4.7 (85mg) at 11PM last night when he was sleeping. I regret not setting my alarm to check his sugars during the night. At 6AM, I went to check, and his sugar was 2.6 (46mg). He was groggy but still conscious. I grabbed him half glass of juice which normally raises his sugar in 10 mins (remember he is 38lbs). After 10 mins his sugar had not budged at all, and he complained that he didn't feel good. I grabbed a vial of Dex4 liquid which he drank. After 10 mins still no change in bg, it was still 2.6 (46mg). I phoned 911 and paramedics came out. I gave him another half cup of juice while we waited for them. He was still at 2.6 at 6:45AM when the paramedic did the first reading. We gave him more juice, and a cookie. He complained that his stomach didn't feel good. At 7AM his sugars started coming back up, 5.8 (104), to 9.5 (171) at around 7:15. Around 7:30 he vomited, I believe in response to all the juice we had pumped into him. He has continued to vomit on and off for a few hours, is sleepy but his sugars have remained in the 6-8 range (108-144).
I'm keeping a close eye on him, and also waiting for a phone call back from his pediatric endo.
I don't know how long he was low for at night, and I'm assuming the vomiting and tiredness is a result of his low, and the treatment of it.
Here's my question:
How can he be going low if we are not injecting insulin??? I thought the two lows yesterday (Friday) were due to some NPH he may have in his system from Thursday morning. But why last night? Thats a full 36-40 hours after the last insulin we gave him.
I already have a feeling his endo will say to put him back on his high carb + insulin regime. I don't want to get back on that rollercoaster after reading Bernstein.
Sorry for the long winded post - please help!
|05-04-2013, 11:50 AM||#2|
Join Date: Sep 2000
Location: S.E. Texas Gulf Coast
WOE: JUDDD calorie cycling plan w/Lower Carbs
I commend you for trying to take control of this, for your childs sake, but please so not "self doctor" him by stopping his insulin.
This is extremely dangerous and you need to be working with his doctor, not behind the doctors back.
Please, talk to your doctor and don't try to handle this without proper medical supervision.
|05-04-2013, 04:14 PM||#3|
Way too much time on my hands!
Join Date: Oct 2006
Location: Irmo, SC
Stats: 154/126.8/115 5'4"
WOE: Rx hcg
Start Date: 6/1/09
I agree with Dottie's post. We are not to give out medical advise here. Just our experiences. My daughter has type 1 diabetes and was diagnosed 2 years at age 10. She has done well, but would not be on Dr B's diet. She loves fruit too much for that. But she is much lower carb than she used to be. Yes, the dietician we have seen and work with is not pro-low carb. I just go to the mandatory classes and nod my head and tell my DD when done (don't listen to her!). We do what we feel is best for our daughter. But the doctor knows by her visits how we are doing, and she says we are doing great!!!! If there are any variables in her blood sugars we have called the doctor and gotten her advice and used it!!!
As per your question--your endo has the answers. My doctor's standard answer for the lows we experienced in that first year (in fact every answer we heard from them, no matter what the issues) was due to the "honeymoon phase" where the pancreas is ejecting what little insulin was left in there. Most likely that is what you will hear too.
And where are you located? I don't know what NPH is (I am guessing a brand of insulin? Our is Novolog) and our blood sugar numbers are different. My daughter's are considered normal at 120--that is what we are shooting for. Of course me and my husband would much prefer 100 or below. The nurse at school panics when it goes below 120, and starts to convince her she needs to bring it up. Thank goodness our DD knows better LOL her parents have taught her well.
Anyway I hope you get this all sorted out! How scary.
Dawn in SC
|05-04-2013, 04:19 PM||#4|
Senior LCF Member
Join Date: Aug 2010
Location: Seattle, Wa
Stats: 354/334/145 ~ June 3
WOE: Atkins/Gluten Free
Start Date: 11/30/2012
First I don't really want to give you advice about how to DO bernsteins diet for your son. He is young, newly diagnosed, and like you said, in a honeymoon period, which can be unstable.
So please keep re-reading the book. I have a pretty high retention when I read, and I've read it three times and feel I need to keep re reading it.
Also Dr. B does webcasts monthly for free where you can ask questions. I think the next one is the 19th. You can check his website. Also he has a registered user only forum you might want to check for more information.
Last fall DH had the norovirus (stomach flu) and he had to just turn his insulin pump off, because what he did digest, he digested very slowly, and the he couldn't keep anything down for about 12 hours.
In the past, DH has had a prescription for glucogon pens or shots to stop low blood sugar, check with your doctor for this. I would think with a child, it would be important to have, in case you can not get enough dex tabs or gel, or in this case where it wasn't working. They are also used in case of unconsciousness, when it is inadvisable to put something in the persons mouth.
I plain can not answer your question about why your son had a low with no insulin. Like I said above, what I know about the honeymoon period, is that it can be very unstable. I am guessing from your comment about the rollercoaster, you have found this to be true before you tried changing diet. DH comment about it, was that he had to be hospitalized several times during his honeymoon period ( he was 13 and so remembers pretty clearly) for unexplained lows that were not controllable.
Finally, you may have to convince your endo to learn about Dr B. Luckily DH's is all for him doing the diet and other lifestyle changes. It is very important to work with your son's Dr to make these changes.
~In everything you do, give 100% (except when giving blood).
*Everything I say is my opinion or a sharing of my experiences.